Skip to content
GERICLINICS

GeriQBank · Paper II · Q30

Neuroleptic Malignant Syndrome

Not rated7-mark answer
Chapter
Neurological Emergencies, Encephalopathies and Toxidromes
Years asked
Not recorded in the source
Frequency
No university frequency data for this paper yet

Detailed answer

Pro · free in beta
Attempt it firstOutline your answer as a 7-mark answer before revealing it — definition, causes, evaluation, management and the geriatric angle.Reveal answer

Answer

Textbook Core – 6 Points

1.

Definition. A rare, life-threatening idiosyncratic reaction to dopamine (D ) receptor blockade, or to abrupt 2 withdrawal of dopaminergic therapy, characterised by hyperthermia, rigidity, autonomic instability and altered consciousness. Onset is subacute, over 1–3 days, and most cases occur within the first two weeks of starting or increasing the drug. Mortality has fallen to about 5–10% with early recognition.

2.

Causes. Typical antipsychotics — haloperidol is the classic culprit; atypical antipsychotics (risperidone, olanzapine, quetiapine), often with milder rigidity; and the frequently forgotten antiemetics — metoclopramide, prochlorperazine, promethazine and domperidone. Also abrupt withdrawal of levodopa or a dopamine agonist in Parkinson’s disease (the parkinsonism–hyperpyrexia syndrome). Risk factors: dehydration, agitation, high or rapidly escalated dose, parenteral or depot administration, male sex, a previous episode, and pre-existing extrapyramidal disease.

3.

Clinical tetrad. (i) Severe generalised “lead-pipe” rigidity with tremor and dysphagia; (ii) hyperthermia above 38 °C, often exceeding 40 °C; (iii) autonomic instability — labile blood pressure, tachycardia, tachypnoea, profuse diaphoresis, urinary incontinence; (iv) altered mental state ranging from agitated confusion to stupor and coma. Crucially, reflexes are normal or reduced and there is no clonus — the key discriminator from serotonin syndrome.

4.

Investigations. Markedly raised creatine kinase — often above 1000 IU/L and sometimes above 10,000 — reflecting rhabdomyolysis; leucocytosis; raised LDH and transaminases; low serum iron; metabolic acidosis; deranged renal function with myoglobinuria; and disseminated intravascular coagulation in severe cases. Exclude mimics with CT or MRI brain, lumbar puncture, blood and urine cultures, thyroid function and toxicology. The diagnosis remains clinical (DSM-5 criteria).

5.

Differential diagnosis. Serotonin syndrome (rapid onset, clonus, hyperreflexia, lower-limb predominance, diarrhoea, mydriasis); malignant hyperthermia (anaesthetic exposure); malignant catatonia (may be clinically indistinguishable); anticholinergic delirium; CNS infection; heat stroke; thyroid storm; tetanus; status epilepticus; and in older patients, drug-induced parkinsonism complicated by an intercurrent infection.

6.

Management. Stop the offending antipsychotic immediately — or restart the withdrawn dopaminergic drug — and transfer to intensive care. Supportive care dominates: aggressive intravenous fluids to prevent acute kidney injury from rhabdomyolysis, active cooling, correction of electrolytes, VTE and aspiration prophylaxis, and benzodiazepines (lorazepam) for agitation and for mild cases. For moderate to severe disease: bromocriptine 2.5– 5 mg 8-hourly (or amantadine) to restore dopaminergic tone, and dantrolene 1–2.5 mg/kg IV for severe rigidity and hyperthermia. Electroconvulsive therapy is used for refractory cases and when malignant catatonia cannot be excluded. Recovery takes 7–14 days; if an antipsychotic is later essential, wait at least 2 weeks and restart with a low dose of a low-potency or atypical agent.

Latest Update – 1 Point

7.

Prevention is the dominant geriatric message, reinforced by the AGS Beers Criteria 2023. Antipsychotics should be avoided for the behavioural and psychological symptoms of dementia unless non-pharmacological measures have failed and the patient poses a danger to self or others, because of the boxed warning of increased mortality and stroke, together with falls, aspiration and NMS. Recent reviews (2023–2025) additionally emphasise that NMS from atypical antipsychotics is increasingly common and often presents atypically in older adults — with lower fever and less prominent rigidity. The practical corollary: a raised creatine kinase in a rigid, confused older patient on any antipsychotic or antiemetic should trigger the diagnosis, rather than waiting for the classical tetrad. Table — Serotonin Syndrome versus Neuroleptic Malignant Syndrome Feature Serotonin syndrome Neuroleptic malignant syndrome Drug Serotonergic agent (SSRI, tramadol, linezolid) Dopamine antagonist, or dopaminergic withdrawal Onset Hours (<24 h) Days (1–3 days) Reflexes Hyperreflexia and clonus Normal or reduced; no clonus Rigidity Lower limbs > upper limbs Generalised “lead-pipe”, upper body prominent Pupils Mydriasis Normal Bowel sounds Hyperactive, diarrhoea Normal or reduced Resolution Within 24 hours of stopping the drug 7–14 days Specific drug Cyproheptadine Bromocriptine ± dantrolene

How was your recall?

Rating marks the question complete. “Need another pass” also adds it to your bookmarks.

References

Spotted an error or something out of date?Report a problem with this page